Kansas, 2002Flash Flood and Damaging Winds in Kansas, June 4, 2002
June 4, 2002 · NWS TOP · 3 events in 1 county or zone
Thunderstorms developed over east central Kansas the morning of the 4th and produced reports of hail and strong winds in the Lawrence and Topeka areas. But the most damaging aspects of the storm was flash flooding caused by heavy rains that totaled over 3 inches in parts of Topeka.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over east central Kansas the morning of the 4th and produced reports of hail and strong winds in the Lawrence and Topeka areas. But the most damaging aspects of the storm was flash flooding caused by heavy rains that totaled over 3 inches in parts of Topeka. Runoff from the heavy rains produced flash flooding in Topeka as described above.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 2:05 AM CST, 7 hours 51 minutes earlier.
Area forecast discussion, Jun 4, 2:05 AM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT TUE JUN 4 2002
...MAIN CONCERN IS THE TIMING/AMOUNT OF PRECIP FOR TODAY/TONIGHT...
NONE OF THE OPERATIONAL MODELS HAVE HANDLED CONVECTION WELL OVER THE
PAST 24-36 HOURS ACROSS THE FORECAST AREA. MODELS HAVE A WEAK
SHORTWAVE CROSSING THE AREA TOWARD 12Z...AND THIS MAY BE THE CAUSE
OF THE SOME OF THE CONVECTION DEVELOPING WEST OF EMPORIA. THIS
SYSTEM MOVES OFF TO THE NORTHEAST...WITH ANOTHER DUE THIS AFTERNOON.
WHILE RAIN APPEARS TO BE A CERTAINTY FOR TODAY...AM CONCERNED THAT
THE BEGINNING OF MORE WIDESPREAD ACTIVITY MAY BE DELAYED UNTIL AT
LEAST NOON FOR MOST OF THE FORECAST AREA. WILL PHASE IN THE PRECIP
WITH LIKELY NORTHCENTRAL AND CHANCE REST OF AREA THIS MORNING...THEN
LIKELY ALL AREAS THIS AFTERNOON.
PLAN TO USE A FROPA FASTER THAN ETA...BUT MAYBE A SHADE SLOWER THAN
THE AVN.
WILL SPEED UP ENDING OF PRECIP FOR THE NORTHERN COUNTIES TO 06Z
WEDNESDAY. ONLY PLAN TO INCLUDE A CHANCE FOR RW- IN THE EXTREME
SOUTHEAST FORECAST AREA WEDNESDAY MORNING (12-15Z) AS THE H500 TROF
MOVES OVER THE FORECAST AREA.
COOL AND DRY AIR WILL REMAIN IN PLACE WEDNESDAY...BUT SUNNY SKIES
WILL ALLOW ABOUT 56 DEGREES MORE WARMING ON THURSDAY...WITH
MID/UPPER 80S FRIDAY AND SATURDAY AS SOUTH WINDS BEGIN TO RETURN.
ROGERS
.TOP...NONE
In the hours before
Special weather statement, Jun 4, 8:06 AM CST, 1 hour 50 minutes before
KSZ010>012-022>024-026-035>040-054>056-058-059-042200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT TUE JUN 4 2002
STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
MORNING AND THIS AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
THUNDERSTORMS HAVE DEVELOPED ALONG A SLOW MOVING COLD FRONT THIS
MORNING. THE COLD FRONT STRETCHES FROM NEAR WICHITA TO TOPEKA.
ATMOSPHERIC CONDITIONS SUGGEST THAT THE MAIN THREAT FORM THESE
THUNDERSTORMS WILL BE LARGE HAIL AS THE MOVE NORTHEAST ALONG THE
COLD FRONT. DAMAGING DOWNBURST WINDS WILL ALSO BE POSSIBLE. BECAUSE
OF THE ELEVATED NATURE OF THESE STORMS...THERE IS LITTLE THREAT FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
WOLTERS
Flash Flood, Shawnee
- When
- June 4, 9:56 AM CST to 10:30 AM CST
- Where
- Shawnee County, Topeka
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Heavy rains from thunderstorms in the area produced flashflooding in Topeka for a time during the morning hours of the 4th. A number of intersections were flooded. Cars were abandoned at 39th and Atwood as water flowed by 2 to 3 feet deep. Cars were seen floating on the water at 16th and Tyler. Some basements were flooded in the southwest part of Topeka.
Thunderstorm Wind, Shawnee
- When
- June 4, 9:59 AM CST
- Where
- Shawnee County, Topeka
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.050, -95.683
Thunderstorm Wind, Shawnee
- When
- June 4, 10:00 AM CST
- Where
- Shawnee County, Topeka
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -95.683
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 4, 2002$10 million · F0 · 77 events
- Flood and Hail in Georgia, June 4, 2002$451,000 · 1 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 4, 2002$423,000 · 1 in hail · 30 events
- Flash Flood and Damaging Wind in Ohio, June 4 to 5, 2002$758,000 · 2 events
- Flash Flood in Wisconsin, June 4, 2002$700,000 · 1 event
- Damaging Winds in Indiana, June 4, 2002$320,000 · 80 kt wind · 17 events
- Hail and Damaging Winds in Ohio, June 4, 2002$325,000 · 1.25 in hail · 16 events
- Flash Flood in Iowa, June 4, 2002$475,000 · 1 event
- Hail and Damaging Winds in Texas, June 4, 2002$130,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, June 4, 2002$117,000 · 1 in hail · 5 events
- Flood in Iowa, June 4, 2002$130,000 · 1 event
- Flood in Wisconsin, June 4, 2002$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298382, 5298380, 5298381.